Alert archive / Indiana / River Flood Warnings in 2022
River Flood Warning 112, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Apr 13, 2022, 12:20 PM EDT for Jackson County, Lawrence County, Washington County, Indiana. It took effect at Apr 14, 2022, 12:48 PM EDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2022, 12:20 PM EDT (16:20 UTC)
- In effect from
- Apr 14, 2022, 12:48 PM EDT
- Expired
- Apr 18, 2022, 7:08 AM EDT
- In force
- 4 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jackson County, IN, Lawrence County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point East Fork White River near Seymour (SERI3). The gauge peaked at 13.10 ft at Apr 14, 2022, 10:00 PM EDT.
- Action stage
- 8 ft
- Minor stage
- 12 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03365500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 13, 10:16 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 13, 10:16 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1016 AM EDT Wed Apr 13 2022 .Mesoscale Update... Issued at 1016 AM EDT Wed Apr 13 2022 Numerous showers are moving across central Indiana this morning. Have seen a few lightning strikes but in general thunder has been limited to this point with little instability present via current LAPS soundings. Warm morning ongoing with 14Z temperatures in the mid and upper 60s. This will be the initial mesoscale update of the day (of which there will be several going forward) to provide a snapshot of our thoughts with respect to how the potential severe risks are evolving for the next 12-15 hours. The overarching theme of this update is that while the severe potential remains for later and we need to be prepared for such...trends continue to introduce more uncertainty in how the ongoing and expected convection into the afternoon eventually impacts the severe risk late afternoon into the evening locally. Essentially now that we are in a nowcast mode...these trends can no longer be ignored. Will address below along with initial thoughts for the main severe potential later today. Hi-res guidance has been hinting to some degree for a day or two at the growing impacts that earlier convection might have on potential severe late today into the evening and starting to see this play out. The remnants of the squall line across the central Plains Tuesday evening are now into eastern Illinois and likely to spread across parts of our forecast area through midday. Primary surface low over Missouri currently with convection developing quickly across the southern half of Missouri. This is occurring a few hours quicker than most model guidance had suggested which is adding uncertainty to later today. Expectation is this area of convection will expand into the Ohio Valley by mid afternoon and this may serve as our best chance at any threat for severe weather here in central Indiana. Beyond this...it is becoming increasingly murky. The NAM has been the one model that has held firm for the intensifying squall line ahead of the cold front this evening while almost all other data has shifted away from this solution. One big reason is that the waves of convection and likely little to no sunshine/cloud breaks look to severely limit available instability for late today into the evening despite the impressive 0-1km storm relative helicity levels exceeding 300 s2/m2 and BL shear levels potentially above 50kts. Such a high shear setup usually does not need much instability but my concerns are that there may be so little that severe potential will be diminished and forced more south closer to the Ohio River and points south into the Tennessee Valley where surface heating is already occurring this morning. The dynamic setup alone warrants a continued mention for severe convection later today but trends are not favorable for as extensive of a threat here locally as they appeared to be the last couple days. So at this point...how might this play out? Our current thoughts are that waves of subsevere convection will continue to move across the forecast area through the first half of the afternoon. The convective complex organizing over southwest Missouri will expand northeast and begin to impact our region after 20Z. Some hints of a more organized line of storms on the leading edge of the complex tracking across mainly our southern counties in a 3-4 hour window late afternoon and early evening and model soundings do support that threat. Damaging winds would be a concern here with a low end/isold tornado risk as well just based on the depth of directional shear in the lowest 2-3km and subtle instability. Further north...cannot rule out a severe storm but likely to be more isolated. Once this passes...not sure there will be much instability left to force much intensity for linear convection along the cold front. There is plenty of wind in the boundary layer that could be drawn down to the surface and produce a brief threat for higher gusts with the line this evening...but model soundings even starting to hint at a developing inversion which could limit that potential as well. So to summarize... - Severe risk continues for later this afternoon into the evening...but uncertainty in coverage and intensity has grown due to the factors discussed above - Main focus for severe convection locally appears to be focusing across our southern counties with a lower threat further north - Convective cluster over southern/SW Missouri may end up providing main risk for severe storms later this afternoon...mainly across our southern forecast area and points further south - Severe potential along the cold front this evening is highly speculative at this point Remain vigilant and prepared for severe weather later today. We will readdress trends early this afternoon. && .Short Term...(Today through Thursday) Issued at 254 AM EDT Wed Apr 13 2022 ...SEVERE THUNDERSTORM THREAT TODAY INTO THIS EVENING... BOTTOM LINE UP FRONT *A line of strong to severe thunderstorms will move across Indiana, mainly this evening. *Damaging winds and a few tornadoes are the primary threats, along with heavy rain. *Unfortunately, some uncertainty remains with timing and extent of severe potential. *Outside of convection, gusty winds will develop this afternoon and evening, potentially up to 40 mph. THIS MORNING... A couple of close together upper shortwaves were southwest of the area, near southeast Missouri and in Arkansas. These will be the focus of convection this morning. Regional radar shows precipitation approaching southern Illinois and southern Kentucky. As the upper waves move northeast, the showers and some thunderstorms will move northeast into central Indiana. Moisture is plentiful with precipitable waters over 1 inch, thanks to a strong southerly flow. Lift provided by the upper waves and a jet streak will bring rain to most areas this morning. Will go with high PoPs all areas. Instability isn't great this morning, but with some decent shear a strong storm can't be ruled out. THIS AFTERNOON INTO MID EVENING... This period is where uncertainty begins to increase. Showers and storms will be ongoing early this afternoon from the latter of the aforementioned upper waves. Convective allowing models (CAMs) differ on the coverage and exit timing of these. As they do exit, some instability will build behind them. Additional scattered convection will develop in this instability. Meanwhile, as a negatively titled upper trough and mid level jet approach from the west, shear will begin to ramp up again. This, combined with at least some diurnal increase in instability, will bring the threat for some isolated severe convection. By later in the afternoon, a line of strong to severe convection will approach the western forecast area. This convection will be in a very strong shear area (0-3km bulk shear in excess of 50kt) and better instability. The big questions are will there be much of the break between the convection from the upper wave/scattered convection behind it and the approaching squall line, as well as how much of an impact the previous convection will have on the lower levels of the atmosphere. If not enough of a break is present and/or lower levels become more stable, the squall line may not be as intense across central Indiana. However, if there is a break and better instability develops, a potential for widespread severe weather exists. CAMs offer both solutions, hence the uncertainty. In both scenarios, the southern forecast area still has the highest chances for severe with better potential for a longer break in convection and better instability. All severe weather types are possible, with damaging straight line winds the most likely, followed by tornadoes. Heavy rain will also be a threat given the moisture content of the atmosphere. Outside of the convection, a tightening pressure gradient and some mixing of higher winds aloft will lead to a breezy day. Wind gusts over 30 mph are likely, with gusts around 40 mph possible if mixing gets high enough. LATE EVENING AND OVERNIGHT... Rain will end quickly behind the line, so will end the PoPs from west to east. Cooler air will move in allowing temperatures to fall into the upper 30s to lower 40s. Breezy conditions will continue, especially right behind the cold front when gusts of 35-40 mph are likely. THURSDAY... Quieter weather is expected Thursday with high pressure moving through for much of the day. A cold front will approach later in the day, but it will have no moisture to work with. However, this will increase the pressure gradient and will cause breezy conditions in the afternoon, especially north. Temperatures will be cooler, but seasonable in the upper 50s to around 60. && .Long Term...(Thursday night through Tuesday) Issued at 254 AM EDT Wed Apr 13 2022 The long term period will be milder throughout most of the period, with multiple chances for showers. Thursday night into the early part of the weekend, the upper level closed low centered over Lake Superior will gradually weaken and move into the eastern Canadian provinces. It is not out of the question that energy pivoting around the southern fringe of the cyclone and then a weak surface front Thursday night into Friday night could produce some sprinkles or very light showers, but will confine measurable pops to Friday night for now along the actual boundary as it passes through the area. A more progressive pattern settles into place next week with at least a couple of upper level waves passing through or near the area. NBM keeps near constant pops from Sunday into Tuesday evening, but this is likely at least partially a result of smearing due to increasing guidance spatiotemporal discrepancies with time. Cannot justify any more than low to middling chances in any one period as a result of this uncertainty. && .Aviation...(12Z TAF Issuance) Issued at 611 AM EDT Wed Apr 13 2022 IMPACTS: * MVFR developing this morning and persisting through much of the period. IFR and lower possible in convection. * Occasional showers and some thunderstorms develop this morning. Numerous thunderstorms develop this afternoon into the evening. * Gusty winds will persist through much of the period with gusts over 25kt common. 30-35kt gusts possible. * Winds will shift to the west behind a cold front after 03Z or so. DISCUSSION: A potent storm system will bring occasional showers and thunderstorms to the sites throughout the day today and into the evening hours. Most coverage of thunderstorms will be in the afternoon to evening hours. Severe convection is possible especially in the 21Z-04Z time frame. Winds will become gusty once again this morning and remain so through the period. Frequent gusts over 25kt will be common, but higher gusts are possible. Winds will shift sharply behind a cold front after 03Z or so. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Mesoscale...Ryan Short Term...50 Long Term...Nield Aviation...50
Hazardous weather outlook, Apr 13, 3:49 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 349 AM EDT Wed Apr 13 2022 INZ021-028>031-035>049-051>057-060>065-067>072-140800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 349 AM EDT Wed Apr 13 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms are expected at times today into tonight. Severe storms are possible, especially in the 5 PM to Midnight EDT time frame. Damaging winds, tornadoes, and large hail are all possible. Heavy rain is possible with any thunderstorm. Outside of thunderstorms, winds may gust into the 35 to 40 mph range through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts into the 35 to 40 mph range are possible on Thursday. Near freezing temperatures are possible over parts of central Indiana Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be this afternoon into the evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 12:20 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 7 days |
| Apr 13, 12:20 PM EDT | River Flood Warning | IND | Gibson, Knox | 8 days |
| Apr 13, 12:20 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Apr 13, 12:27 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 6 days |
| Apr 13, 12:27 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 4 days |
| Apr 13, 12:27 PM EDT | River Flood Warning | IND | Knox, Sullivan | 34 hr |
| Apr 13, 3:53 PM EDT | Wind Advisory | IND | Boone, Carroll, Clinton, Delaware, Fountain, Hamilton and 9 more | 28 hr |
| Apr 13, 5:36 PM EDT | Special Weather Statement | IND | Daviess, Knox | 24 min |
| Apr 13, 6:03 PM EDT | Special Weather Statement | IND | Greene, Monroe, Owen | 27 min |
| Apr 13, 6:14 PM EDT | Special Weather Statement | IND | Lawrence, Martin | 31 min |
| Apr 13, 6:20 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 25 min |
| Apr 13, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 31 min |
| Apr 13, 6:40 PM EDT | Severe Thunderstorm Warning | IND | Brown, Jackson, Lawrence, Monroe | 50 min |
| Apr 13, 6:56 PM EDT | Tornado Warning | IND | Jackson, Lawrence | 34 min |
| Apr 13, 7:17 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings, Johnson, Monroe and 2 more | 43 min |
| Apr 13, 7:54 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings, Rush | 51 min |
Nearby
River Flood Warnings in Indiana, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.